August 8, 1994

Priapism Associated With Chronic Cocaine Abuse

Author Affiliations

Rochester, NY

Arch Intern Med. 1994;154(15):1770. doi:10.1001/archinte.1994.00420150146017

We read with interest the article concerning priapism associated with cocaine use in patients with sickle cell disease, which appeared in the October 11, 1993, issue of the Archives.1 The authors concluded that cocaine causes vasospasm and affects platelets and blood vessel walls and has a contributory effect in precipitating priapism or making it more refractory to therapy. Recently, we managed a patient with priapism associated with chronic cocaine abuse.

A 35-year-old black man was seen in the emergency department with a 26-hour persistent painful erection without ejaculation or sexual stimulation. His medical history was significant for gastric surgery for peptic ulcer disease and right foot surgery. He was taking no medications. He had no history of priapism or medical conditions known to cause sustained erections. He has had a history of occasional alcohol and chronic cocaine abuse, but denied recent intranasal use of cocaine and topical application of

First Page Preview View Large
First page PDF preview
First page PDF preview